MAUDE Adverse Event Report: ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER INFINITI VISION SYSTEM, ACCESSORY, ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER INFINITI VISION SYSTEM, ACCESSORY, ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION
Catalog Number 8065750121
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2023
Type of Reportable Event Malfunction
Event or Problem Description
A physician reported that ophthalmic handpiece has three hot spots at the same latitude on the tail were found.The handpiece heat was increases from the inside out, and then the temperature is concentrated in three positions of the handpiece, resulting in hot spots no report of any patient harm.No patient harm was reported.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
A non-conformance based review of the batch/lot/serial number was performed and did not reveal any potential contributing factors to the reported complaint.A manufacturing device history record (dhr) review was performed prior to product release to ensure that the product was manufactured in compliance with the device master record.Based on the assessment, the product met release criteria.A review for complaints reported against this lot/batch/serial number was performed.No similar complaints were reported for the product lot/batch/serial under investigation.The sample has not been received by the irvine technology center (itc); therefore, the sample was not tested.Based on the information obtained, the root cause of the reported event is inconclusive.The root cause of the reported event is inconclusive.Therefore, no further actions will be pursued at this time.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information is provided in sections d.9, h.3, h.6 and h.10.The handpiece was received at the manufacturing site.A visual assessment of the returned sample revealed did not reveal any nonconformity on the shell after the handpiece was autoclaved.When the handpiece was connected to a calibrated breakout test box, the resistance and dissipation between low electrode and high electrode were both within specifications.The returned sample was connected to a calibrated centurion vision system.The handpiece tuned successfully and completed a five minute burn-in test with the system set at 100% ultrasonic and torsional power.During the burn-in test, the temperature of the handpiece was measured per the product design specification and was found to be out of specifications.The handpiece was connected to dynamic tuning fixture (dtf) for stroke length testing on the longitudinal and torsional movements, which found the torsional stroke measurement of the handpiece did not meet specifications per manufacturing test procedure (mtp).Disassembling the handpiece did not reveal any nonconformities.Refer to the attached investigation log and dynamic test fixture (dtf) report.The reported event was confirmed through testing at manufacturing site which found the shell temperature of the handpiece to be out of specification.Unrelated to the reported event, the stroke length testing also did not meet specifications.Upon disassembly, no nonconformities were observed.How or when the issues arose remains inconclusive.The manufacturer internal reference number is: 2023-23611.

Brand Name
INFINITI VISION SYSTEM, ACCESSORY, ULTRASOUND HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer (Section G)
ALCON RESEARCH, LLC - IRVINE TECHNOLOGY CENTER
15800 alton parkway
irvine CA 92618
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16831563
Report Number2028159-2023-00607
Device Sequence Number7180916
Product Code HQC
UDI-Device Identifier00380657501212
UDI-Public00380657501212
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K120912
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065750121
Device Lot Number149HNR
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/03/2023
Supplement Date Received by Manufacturer06/19/2023
08/17/2023
Initial Report FDA Received Date04/28/2023
Supplement Report FDA Received Date07/12/2023
09/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown